Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, July 12, 2011

July 12, 2011 · NWS OUN · 10 events in 4 counties and zones

An upper level low pressure moved across northern Oklahoma. This helped to weaken the strong cap that was in place, and thunderstorms developed during the late morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level low pressure moved across northern Oklahoma. This helped to weaken the strong cap that was in place, and thunderstorms developed during the late morning and afternoon hours. The broken record of gusty winds with the thunderstorms continued as the storms moved over central Oklahoma. A few locations measured wind gusts over 70 mph, although little damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 12, 11:20 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 12, 11:20 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT TUE JUL 12 2011

.AVIATION...
/18Z TAFS/ AN INCREASE IN MID LEVEL MOISTURE RELATIVE TO YESTERDAY
AFTERNOON SHOULD RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS
FROM THIS AFTERNOON INTO EARLY EVENING. SLOW MOVING STORMS MAY
YIELD MVFR CEILING/VISIBILITY... AS WELL AS STRONG WIND GUSTS.
EXPECTED SPARSE STORM COVERAGE WILL PRECLUDE USE OF TEMPO GROUPS.
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES FROM LATE EVENING
THROUGH 18Z WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 100  79 102  79 /  30  20  10  10
HOBART OK         98  82 105  80 /  40  20  10  10
WICHITA FALLS TX 103  83 107  81 /  20  20  10  10
GAGE OK           97  77 103  75 /  40  20  10  10
PONCA CITY OK     99  80  99  81 /  40  30  20  20
DURANT OK        101  79 100  78 /  20  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR TXZ083>090.

&&

11/03/03
TAYLOR
Hazardous weather outlook, Jul 12, 10:54 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT TUE JUL 12 2011

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED. ALTHOUGH THERE COULD BE A FEW
STORMS THAT BECOME STRONG ENOUGH TO PRODUCE MARGINALLY SEVERE WIND
GUSTS...THE CHANCES FOR ORGANIZED SEVERE STORMS ARE LOW.

DISCUSSION...
A SMALL UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY OVER NORTHERN
OKLAHOMA. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR
AND EAST OF THIS DISTURBANCE...AFFECTING MAINLY NORTH-CENTRAL AND
CENTRAL PARTS OF OKLAHOMA. THE MAIN CONCERNS WITH ANY THUNDERSTORMS
WILL BE STRONG WIND GUSTS...CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30  PERCENT.

OTHER HAZARDOUS WEATHER...
EXCESSIVE HEAT IS EXPECTED THIS AFTERNOON...ESPECIALLY OVER WESTERN
NORTH TEXAS AND THE SOUTHEAST HALF OF OKLAHOMA...WHEN HEAT INDEX
VALUES ARE EXPECTED TO REACH 105 DEGREES. THE HEAT ADVISORY WILL
CONTINUE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE INTO
THE WEEKEND...BUT ANY RELIEF FROM THE HEAT WILL BE VERY BRIEF AND
COVER SMALL AREAS.

OTHER HAZARDOUS WEATHER...
EXCESSIVE HEAT IS EXPECTED TO PERSIST AND THE HEAT ADVISORY WILL BE
IN EFFECT UNTIL FURTHER NOTICE. FIRE DANGER WILL ALSO REMAIN ON THE
HIGH SIDE DUE TO THE HEAT AND PERSISTENT DROUGHT CONDITIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

The radar

The Norman radar (KTLX), 21 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cleveland

When
July 12, 11:43 AM CST
Where
Cleveland County, 3 mi N of Moore
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
35.383, -97.497

Thunderstorm Wind, Oklahoma

When
July 12, 12:30 PM CST
Where
Oklahoma County, Midwest City
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.460, -97.390

A few power lines were downed in and around Midwest City. Monetary damages were estimated.

Thunderstorm Wind, Oklahoma

When
July 12, 1:10 PM CST
Where
Oklahoma County, 2 mi ENE of (Okc)will Rogers Apt
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
35.401, -97.567

The wind gust was measured near Southwest 59th Street and South May Avenue.

Thunderstorm Wind, Oklahoma

When
July 12, 1:38 PM CST
Where
Oklahoma County, 1 mi NE of (Okc)will Rogers Apt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.400, -97.588

The wind gust was measured by the Oklahoma City Micronet.

Hail, Oklahoma

When
July 12, 1:40 PM CST
Where
Oklahoma County, 1 mi N of (Okc)will Rogers Apt
Measured
1 in hail
Reported by
Public
Coordinates
35.404, -97.600

Nickel- to quarter-size hail was reported near Airport Road and Meridian Avenue.

Thunderstorm Wind, Payne

When
July 12, 2:10 PM CST
Where
Payne County, Stillwater
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.120, -97.060

A piece of the roof at Cowboy book was blown onto a vehicle. Monetary damages were estimated.

Thunderstorm Wind, Oklahoma

When
July 12, 2:12 PM CST
Where
Oklahoma County, (Pwa)wiley Post Apt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.530, -97.650

Thunderstorm Wind, Oklahoma

When
July 12, 2:24 PM CST
Where
Oklahoma County, (Pwa)wiley Post Apt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.530, -97.650

Thunderstorm Wind, Cleveland

When
July 12, 2:58 PM CST
Where
Cleveland County, 8 mi WNW of Moore
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.384, -97.621

No damage was reported with the wind gust.

Thunderstorm Wind, Kingfisher

When
July 12, 3:35 PM CST
Where
Kingfisher County, 1 mi W of Kingfisher
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -97.948

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336432, 336423, 336424, 336425, 336426, 336427, 336428, 336429, 336430, 336431.